Utah, 2011Winter Storm in Utah, February 24 to 27, 2011
February 24 to 27, 2011 · NWS SLC · 14 events in 14 counties and zones
A cold and slow-moving upper-level trough moved across the Great Basin over a three-day period, producing heavy snow all the way from Utah's northern mountains down to Utah's valleys that border with Arizona.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and slow-moving upper-level trough moved across the Great Basin over a three-day period, producing heavy snow all the way from Utah's northern mountains down to Utah's valleys that border with Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 24, 7:50 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Feb 24, 7:50 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
750 AM MST THU FEB 24 2011
.SYNOPSIS...A COLD UPPER LEVEL TROUGH WILL SETTLE INTO THE PACIFIC
NORTHWEST TODAY...THEN CONTINUE SOUTH THROUGH CALIFORNIA
EARLY THIS WEEKEND. WIDESPREAD PRECIPITATION ASSOCIATED WITH THIS
STORM WILL BEGIN TODAY...AND EXTEND THROUGH THE COMING WEEKEND.
&&
.DISCUSSION...THE UPPER LOW CURRENTLY OVER THE OVER THE WASHINGTON
COAST WILL CONTINUE TO DIVE SOUTH THROUGH SATURDAY BEFORE SWINGING
EAST ACROSS ARIZONA SATURDAY NIGHT AND SUNDAY. IN THE
MEANTIME...MOISTURE WILL INCREASE ACROSS THE AREA TODAY AS THE UPPER
JET PUNCHES INTO NORTHERN UTAH. SEVERAL WEAK DISTURBANCES WILL EJECT
OUT OF THE LOW...MOVING EAST ALONG THE JET AXIS ACROSS THE
UTAH/IDAHO BORDER.
THE FIRST SHORTWAVE DISTURBANCE CURRENTLY MOVING ACROSS SOUTHEAST
IDAHO AT THIS TIME IS ALREADY PRODUCING SOME LIGHT SHOWERS ACROSS
THE NORTHERN UTAH MOUNTAINS. EXPECT PRECIPITATION TO FILL IN SOME
MORE ACROSS NORTHERN AND CENTRAL UTAH THROUGH THE DAY AS MOISTURE
CONTINUES TO INCREASE. GIVEN THE POSITION OF THE JET...EXPECT THE
HEAVIEST PRECIPITATION TO BE LIMITED TO HIGH TERRAIN NEAR THE IDAHO
BORDER INITIALLY. A WEAK BOUNDARY STALLED ACROSS NORTHERN UTAH WILL
THEN SERVE TO FOCUS PRECIPITATION LATE THIS AFTERNOON AND OVERNIGHT.
THE MOST LIKELY POSITION FOR THIS PRECIP BAND WILL BE FROM THE
DUGWAY AREA ACROSS THE RUSH VALLEY AND INTO UTAH COUNTY.
AS THE UPPER LOW CONTINUES TO DIVE DOWN THE WEST COAST...SHORTWAVE
RIDGING IS EXPECTED TO DEVELOP OVER UTAH. AS A RESULT...THE FRONTAL
BOUNDARY IS EXPECTED TO LIFT NORTH TOMORROW. MODELS HAVE BEEN FAIRLY
INCONSISTENT REGARDING THE POSITION OF THE FRONT ON FRIDAY AND
FRIDAY NIGHT. HOWEVER...THE LATEST RUNS ARE STARTING TO COME
TOGETHER WITH THE FRONT STALLING OVER FAR NORTHERN UTAH.
PRECIPITATION WILL BE FOCUSED IN THIS AREA...WITH SIGNIFICANT
SNOWFALL POSSIBLE UNDERNEATH THE FRONTAL BAND.
THE FRONT WILL THEN CONTINUE TO SLOWLY PUSH SOUTH INTO CENTRAL UTAH
THROUGH THE DAY ON SATURDAY. MEANWHILE...MOIST WARM ADVECTION WILL
BRING HEAVY PRECIPITATION TO THE SOUTH DURING THIS TIME. THE COLD
FRONT WILL THEN PIVOT AND SLIDE WEST TO EAST ACROSS SOUTHERN UTAH
SATURDAY NIGHT AND INTO SUNDAY. THE STORM WILL EXIT THE AREA LATE
SUNDAY...BRINGING A WARMER AND MORE STALE AIRMASS TO THE AREA
THROUGH THE MIDDLE OF NEXT WEEK.
THE CURRENT STORM CYCLE WILL USHER IN AN EXTENDED PERIOD OF
PRECIPITATION FOR THE AREA. MOUNTAINS SHOULD SEE SIGNIFICANT
SNOWFALL THROUGH THIS WEEKEND. THE HEAVIEST SNOWFALL IS EXPECTED
ACROSS THE NORTHERN MOUNTAINS AND MOUNTAIN VALLEYS TODAY THROUGH
SATURDAY...WHILE THE SOUTH SHOULD SEE ITS HEAVIEST SNOW FRIDAY NIGHT
THROUGH SUNDAY MORNING. WINTER WEATHER WARNINGS AND WATCHES ARE IN
EFFECT AND COVER THESE AREAS WELL. HOWEVER...VALLEYS HAVE NOT BEEN
ADDRESSED WITH WINTER WEATHER HIGHLIGHTS AT THIS TIME. SOME NORTHERN
VALLEYS SHOULD SEE SNOW DURING THE DAY TODAY...BUT AMOUNTS ARE
EXPECTED TO BE LIGHT WITH MINIMAL IMPACTS. IT WILL NOT BE UNTIL
TONIGHT WHEN INCREASED ACCUMULATIONS ARE EXPECTED...ACROSS PORTIONS
OF THE NORTHERN/CENTRAL VALLEYS WITH THE STALLED BOUNDARY.
HOWEVER...WILL ALLOW THE DAY SHIFT TO WATCH THE MOVEMENT OF THE
BOUNDARY AND DETERMINE THE EXACT LOCATION OF ANY WINTER WEATHER
HIGHLIGHTS. OTHERWISE...THE LATEST MODELS SUGGEST THAT SOME OF THE
FAR NORTHERN VALLEYS MAY POSSIBLY NEED A WARNING LATE TOMORROW
AFTERNOON THROUGH SATURDAY MORNING...BUT GIVEN THE RUN TO RUN
INCONSISTENCIES...HAVE DECIDED TO HOLD OFF ON ANY HIGHLIGHTS FOR
NOW. SOUTHERN VALLEYS WILL GET INTO THE ACT EVEN LATER...BUT SUSPECT
HIGHLIGHTS WILL EVENTUALLY BE NECESSARY AS WELL.
&&
.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE NOW EXPECTED TO
REMAIN SOUTHERLY THROUGH MUCH OF THE DAY...WITH A 70 PERCENT CHANCE
THAT THEY SHIFT BACK TO NORTHWESTERLY BETWEEN 21Z AND 00Z. THE
SOUTHERLY WINDS MAY INCREASE BETWEEN 17Z AND 20Z...AND COULD EVEN
BECOME GUSTY AT TIMES. PERIODS OF CEILINGS ABOVE 7000FT ARE POSSIBLE
THROUGH THE DAY...BUT WILL LOWER AGAIN AFTER 21Z AS SNOW SHOWERS
FILL IN ACROSS NORTHERN UTAH.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 AM MST SUNDAY
FOR UTZ006>009.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 5 AM MST SUNDAY
FOR UTZ010-517.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY
NIGHT FOR UTZ518.
WY...NONE.
&&
CHENG/SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Feb 24, 5:54 AM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 AM MST THU FEB 24 2011
UTZ001>016-019>021-517-518-WYZ021-251300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
554 AM MST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A POTENT PACIFIC STORM SYSTEM OVER THE PACIFIC NORTHWEST TODAY
WILL BRING INCREASED MOISTURE TO THE AREA. PRECIPITATION WILL
DEVELOP TODAY AND TONIGHT...BEGINNING OVER THE NORTHERN UTAH
MOUNTAINS THIS MORNING...THEN IN PORTIONS OF THE NORTHERN VALLEYS
THIS AFTERNOON. SNOW LEVELS WILL BE CLOSE TO THE VALLEY
FLOORS...AND RAIN MAY OCCASIONALLY MIX WITH SNOW NEAR VALLEY
BOTTOMS THIS AFTERNOON. A STALLED FRONTAL BOUNDARY WILL FOCUS
SNOWFALL ACROSS NORTHERN/CENTRAL UTAH IN THE VICINITY OF UTAH
COUNTY TONIGHT.
LOCALLY HEAVY SNOW IS EXPECTED ACROSS THE NORTHERN MOUNTAINS AND
PORTIONS OF THE WASATCH MOUNTAIN VALLEYS TODAY AND TONIGHT.
VALLEYS ALONG THE STALLED FRONT WILL SEE A PERIOD OF HEAVY SNOW
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PACIFIC STORM WILL SLOWLY MOVE SOUTH AND STRENGTHEN ACROSS
CALIFORNIA EARLY IN THE WEEKEND BEFORE MOVING EAST ACROSS NORTHERN
ARIZONA SATURDAY NIGHT THROUGH SUNDAY.
PRECIPITATION WILL CONTINUE ACROSS PORTIONS OF UTAH AND SOUTHWEST
WYOMING DURING THIS TIME. PERIODS OF HEAVY SNOW CAN BE EXPECTED
FRIDAY INTO SATURDAY MORNING ACROSS NORTHERN UTAH AND SOUTHWEST
WYOMING...WHILE ACROSS SOUTHERN UTAH THE HEAVIEST PRECIPITATION
WILL OCCUR LATE FRIDAY NIGHT THROUGH SUNDAY MORNING. SEE THE
LATEST WINTER WEATHER STATEMENTS FOR HIGHLIGHTS CURRENTLY IN
EFFECT.
A MILD WESTERLY FLOW ALOFT WILL FOLLOW THE STORM EARLY NEXT WEEK.
OCCASIONAL CLOUD COVER AND WARMING TEMPERATURES WILL BE THE RULE
THROUGH MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Winter Storm, Wasatch Mountains I-80 North
- When
- February 24, 10:00 AM MST to February 26, 12:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
The Monte Cristo SNOTEL received 2.00 inches of liquid equivalent precipitation, or approximately 30 inches of new snow.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- February 24, 10:00 AM MST to February 27, 12:00 AM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
The Strawberry Divide SNOTEL received 1.10 inches of liquid equivalent precipitation, or approximately 18 inches of new snow.
Winter Storm, Western Uinta Mountains
- When
- February 24, 12:00 PM MST to February 27, 2:00 AM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Trial Lake SNOTEL received 2.30 inches of liquid equivalent precipitation, or approximately 35 inches of new snow.
Winter Storm, Wasatch Mountains South of I-80
- When
- February 24, 4:00 PM MST to February 27, 3:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Department of Highways
Alta Ski Lifts received 41 inches of new snow. Other totals included 40 inches at Brighton Crest and 31 inches at Deer Valley Daly West.
Winter Storm, Great Salt Lake Desert and Mountains
- When
- February 25, 12:00 AM MST to February 26, 4:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Reported by
- Trained Spotter
Yost received a storm total of 10 inches of new snow.
Winter Storm, Salt Lake and Tooele Valleys
- When
- February 25, 1:00 AM MST to February 26, 2:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Trained Spotter
Storm totals across the Salt Lake Valley included 12 inches in Cottonwood Heights, 9 inches in Sandy, and 8 inches in both Holladay and Upper Millcreek.
Winter Storm, Southern Wasatch Front
- When
- February 25, 1:00 AM MST to February 26, 7:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- COOP Observer
Storm total snowfall in the southern Wasatch Front included 10 inches at BYU- Provo, 9 inches in Lehi and Springville, and 8 inches in Saratoga Springs.
Winter Storm, Northern Wasatch Front
- When
- February 25, 1:00 AM MST to February 26, 8:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- NWS Employee
Multiple sites across the northern Wasatch Front reported a storm total of 7 inches of new snow, including Brigham City, South Ogden, Northeast Ogden Bench, and Bountiful Bench.
Winter Storm, Cache Valley/Utah
- When
- February 25, 2:00 AM MST to February 26, 6:00 AM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Multiple sites across the Cache Valley reported a storm total of 12 inches of new snow, including Logan, Smithfield, and Richmond.
Winter Storm, Southern Mountains
- When
- February 26, 1:00 AM MST to February 27, 12:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
The Midway Valley SNOTEL recorded 2.00 inches of liquid equivalent precipitation, or approximately 30 inches of new snow. In addition, 18 inches of new snow was reported in the higher terrain southwest of Panguitch, and 12 inches of new snow was reported at the Bryce Canyon Airport.
Winter Storm, Southwest Utah
- When
- February 26, 2:00 AM MST to February 27, 12:00 PM MST
- Where
- Southwest Utah forecast zone
- Reported by
- Trained Spotter
Cedar City received 9 inches of snow and Milford received 7 inches.
Winter Storm, West Central Utah
- When
- February 26, 3:00 AM MST to February 27, 10:00 AM MST
- Where
- West Central Utah forecast zone
- Reported by
- Trained Spotter
Eureka received 8 inches of new snow, and the US-6 at Eureka, UT sensor recorded a maximum wind gust of 63 mph.
Winter Storm, Utahs Dixie and Zion National Park
- When
- February 26, 6:00 PM MST to February 27, 8:00 AM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Reported by
- Trained Spotter
Springdale received 5 inches of new snow.
Winter Storm, South Central Utah
- When
- February 26, 8:00 PM MST to February 27, 1:00 PM MST
- Where
- South Central Utah forecast zone
- Reported by
- Trained Spotter
Kanab received 8 inches of new snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287673, 287677, 287676, 287674, 287681, 287640, 287644, 287680, 287679, 287692, 287696, 287694, 287693, 287697.